Alert archive / Missouri / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 28, NWS Springfield, MO

April 13, 2018Texas County, Wright County, Missouri

NWS Springfield, MO issued this severe thunderstorm warning at Apr 13, 2018, 7:05 PM CDT for Texas County, Wright County, Missouri. It was in force for 40 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 13, 2018, 7:05 PM CDT (00:05 UTC)
Expired
Apr 13, 2018, 7:45 PM CDT
In force
40 min
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Texas County, MO, Wright County, MO

The radar

The Springfield radar (KSGF), 88 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 13, 7:10 PM CDTTSTM WND DMG4 Wsw Norwood, MODAMAGE REPORTED TO BUILDINGS AND TREES NEAR MACOMB MISSOURI BY PUBLIC AND SOCIAL MEDIA. POSSIBLE TORNADO DAMAGE.
Apr 13, 7:13 PM CDTTORNADOMacomb, MOAN EF-1 TORNADO 100 YARDS WIDE WITH ESTIMATED MAXIMUM WIND SPEEDS OF 100 MPH TRACKED FROM NEAR MACOMB NORTHEASTWARD FOR 6 MILES BEFORE LIFTING 4 MILES NORTH OF NORWOOD. NUMEROUS TREES WERE UPROOTED AND SNAPPED, AND OUTBUILDINGS WERE DAMAGED.
Apr 13, 7:13 PM CDTTORNADOMacomb, MOAN EF-2 TORNADO 100 YARDS WIDE WITH ESTIMATED MAXIMUM WIND SPEEDS OF 130 MPH TRACKED FROM NEAR MACOMB NORTHEASTWARD FOR 9 MILES BEFORE LIFTING 5 MILES NORTH NORTHEAST OF NORWOOD. ONE HOME WAS DESTROYED IN ADDITION TO NUMEROUS TREES AND OUTBUILDINGS DAMAGED.
Apr 13, 7:15 PM CDTTSTM WND DMG4 Nnw Norwood, MOTREES DOWN, BARNS DESTROYED. THARP SCHOOL ROAD NORTH OF NORWOOD. HWY N EAST OF HWY E IS BLOCKED. SEARCH AND RESCUE ONGOING. POSSIBLE TORNADO PATH DAMAGE.
Apr 13, 7:35 PM CDTTORNADO1 W Dawson, MOAN EF-1 TORNADO WITH MAXIMUM WIDTH OF 75 YARDS AND MAXIMUM WINDS OF 100 MPH MOVED NORTHEAST FROM DOVE CREEK ROAD TO BATY ROAD. TREES AND OUTBUILDINGS WERE DAMAGED.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 5 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 13, 5:27 PM CDTTornado WatchSPC8 hr

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 0.1 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2018-04-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 505 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2018-04-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 139 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
505 J/kg
Mixed-layer CIN
-13 J/kg
Mixed-layer LCL
560 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
139 m²/s²
0-3 km storm-relative helicity
157 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

961 
WUUS53 KSGF 140005
SVRSGF
MOC215-229-140045-
/O.NEW.KSGF.SV.W.0028.180414T0005Z-180414T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Springfield MO
705 PM CDT FRI APR 13 2018

The National Weather Service in Springfield has issued a

* Severe Thunderstorm Warning for...
  Southeastern Wright County in southwestern Missouri...
  West central Texas County in south central Missouri...

* Until 745 PM CDT

* At 705 PM CDT, a severe thunderstorm was located near Mansfield, or
  7 miles northeast of Ava, moving northeast at 30 mph.

  HAZARD...60 mph wind gusts and quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees. 

* Locations impacted include...
  Mountain Grove...                 Mansfield...
  Dawson...                         Norwood...
  Hartville...                      Graff...
  Bendavis...                       

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This thunderstorm is capable of producing all types of severe weather
including extremely large hail, destructive straight line winds and
tornadoes. Move quickly to a safe shelter such as an interior room, a
bathroom, closet or basement.

&&

A tornado watch remains in effect until 100 AM CDT for south central
and southwestern Missouri.

LAT...LON 3707 9263 3731 9250 3736 9225 3721 9212
      3706 9232
TIME...MOT...LOC 0005Z 226DEG 25KT 3702 9256 

HAIL...1.00IN
WIND...60MPH
 
$$

Hatch

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 13, 6:20 PM CDT, 45 minutes earlier.

Area forecast discussion, Apr 13, 6:20 PM CDT, 45 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
620 PM CDT Fri Apr 13 2018

.SHORT TERM...(This evening through Saturday Night)
Issued at 234 PM CDT Fri Apr 13 2018

Thunderstorms have begun to fire along a dryline situated over
eastern Kansas which is in advance of an upper level system
currently moving into western Kansas. Ahead of the front...strong
southerly winds are bringing in ample quantities of Gulf moisture
and associated instability. Ahead of the dryline within the warm
sector...there is still a bit of a cap...however...the 18z KSGF
sounding has lost about 6-7 C off of the 12z sounding.

Right now...large hail and wind will be the primary threat
although given the amounts of instability and shear...an isolated
tornado can not be ruled out either. Storms should be entering the
CWA by late afternoon but models are hinting that severe storms
could become more scattered after sunset.

The front and rain push through the area overnight with winds
veering around to a more westerly direction. With the frontal
passage...temperatures will be much cooler on Saturday with highs
generally in the 50s. As the upper low pushes through Saturday
night...could see some residual moisture wrap around in the cold
air. With low temperatures in the low 30s overnight Saturday...might
see a very light wintry mix during the overnight hours.

.LONG TERM...(Sunday through Friday)
Issued at 234 PM CDT Fri Apr 13 2018

As this system exits the region on Sunday...upper level ridging
begins to build back over the area. Sunday will be the coldest day
of the period with highs not climbing out the 40s. Winds begin to
back around to the south on Monday which will signal the start of
the next warming trend. By Tuesday...highs should once again be
back into the 70s and then remain in the 60s the remainder of the
week. The next chance of rain approaches the area by Friday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Saturday evening)
Issued at 610 PM CDT Fri Apr 13 2018

An area of strong to occasionally severe storms currently moving
through the terminal sites. Should be moving through the KJLN
terminal in the next hour or two...but may persist in the KBBG
area until 06z.

Once the dryline/front comes through...winds will veer to the
southwest but become lighter. Expect clouds to lower and winds to
pick up after sunrise on Saturday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gaede
LONG TERM...Gaede
AVIATION...Gaede
Hazardous weather outlook, Apr 13, 3:50 PM CDT, 3 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
350 PM CDT Fri Apr 13 2018

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-142100-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
350 PM CDT Fri Apr 13 2018

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...This Afternoon and Tonight.

Weather hazards expected...

  Elevated tornado risk.
  Elevated hail risk.
  Elevated thunderstorm wind damage risk.
  Elevated lightning risk.
  Limited non thunderstorm wind risk.

DISCUSSION...

  Windy conditions will continue through early this evening with
  southerly winds of 25 to 35 mph with gusts to near 45 mph in
  southwest Missouri and southeastern Kansas.

  Strong to severe thunderstorms will be possible through the
  evening hours across the area. Some of the more intense supercell
  thunderstorms may produce hail up to the size of baseballs,
  damaging wind gusts up to 70 mph and isolated tornadoes. Any line
  segments that move to the north and northeast will be capable of
  producing damaging winds and isolated tornadoes. Supercell
  thunderstorms will be the more common storm mode west of US
  Highway 65 with line segments more favored east of US Highway 65.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

  Another freeze is possible Saturday night however chances are
  higher Sunday night.

  Gusty southwest winds of 30 mph will be possible over southeast
  Kansas and western Missouri on Tuesday.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation may be needed in the next three hours for
  areas mainly west of highway 65 over southwest Missouri and then
  later this evening for the eastern Ozarks.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Raberding

In the hours before

Special weather statement, Apr 13, 5:13 PM CDT, 1 hour 52 minutes before
Special Weather Statement
National Weather Service Springfield MO
513 PM CDT FRI APR 13 2018

KSZ097-101-132300-
Cherokee KS-Crawford KS-
513 PM CDT FRI APR 13 2018

...SIGNIFICANT WEATHER ADVISORY FOR CHEROKEE AND SOUTHEASTERN
CRAWFORD COUNTIES UNTIL 600 PM CDT...

At 513 PM CDT, Doppler radar was tracking a strong thunderstorm over
Oswego, moving northeast at 40 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Pittsburg...                      Frontenac...
Columbus...                       Girard...
Cherokee...                       Weir...
Sherman...                        Scammon...
Chicopee...                       Mccune...
West Mineral...                   Roseland...
Beulah...                         Lawton...
Carona...                         Lone Oak...
Skidmore...                       Hallowell...
Sherwin...                        Faulkner...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A tornado watch remains in effect until 1000 PM CDT for southeastern
Kansas.

LAT...LON 3732 9507 3752 9487 3745 9463 3721 9462
      3703 9507
TIME...MOT...LOC 2213Z 231DEG 33KT 3714 9510

Hatch
Local storm report, Apr 13, 5:43 PM CDT, 1 hour 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
543 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0531 PM     HAIL             1 NE BLUE EYE           36.51N 93.39W
04/13/2018  E1.50 INCH       STONE              MO   PUBLIC

            PICTURE FROM PUBLIC.

&&

MG
Local storm report, Apr 13, 6:02 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
602 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0602 PM     HAIL             KIRBYVILLE              36.62N 93.16W
04/13/2018  E1.75 INCH       TANEY              MO   LAW ENFORCEMENT

&&

MG
Local storm report, Apr 13, 6:24 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
624 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     1 E FORSYTH             36.69N 93.10W
04/13/2018                   TANEY              MO   LAW ENFORCEMENT

            SHADOW ROCK DAMAGE TO THE DOCK, TREES DOWN,
            ROOF DAMAGE AND HWY 160 CLOSED DUE TO DAMAGE
            AND DEBRIS.

&&

MG
Local storm report, Apr 13, 6:27 PM CDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
627 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0626 PM     HAIL             GOODHOPE                36.91N 92.80W
04/13/2018  E1.00 INCH       DOUGLAS            MO   AMATEUR RADIO

&&

MG
Local storm report, Apr 13, 6:34 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
634 PM CDT FRI APR 13 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0549 PM     HAIL             4 ENE RIDGEDALE         36.53N 93.16W
04/13/2018  E1.75 INCH       TANEY              MO   PUBLIC

            PICTURE OF GOLFBALL SIZE HAIL NEAR HWY JJ
            AND PINETOP ROAD JUST EAST OF BRANSON
            AIRPORT.

&&

MG

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 13, 7:09 PM CDTAreal Flood AdvisorySGFChristian, Douglas, Taney6 hr
Apr 13, 7:09 PM CDTTornado WarningSGFDouglas, Wright36 min
Apr 13, 7:29 PM CDTTornado WarningSGFTexas, Wright31 min
Apr 13, 7:49 PM CDTFlash Flood WarningSGFDouglas4 hr
Apr 13, 7:50 PM CDTSevere Thunderstorm WarningSGFMaries, Miller40 min
Apr 13, 7:57 PM CDTTornado WarningSGFTexas33 min
Apr 13, 8:26 PM CDTSevere Thunderstorm WarningSGFDent, Phelps, Texas49 min
Apr 13, 8:36 PM CDTSevere Thunderstorm WarningSGFDouglas, Howell, Ozark54 min
Apr 13, 8:37 PM CDTSevere Thunderstorm WarningSGFDent, Shannon, Texas38 min
Apr 13, 8:40 PM CDTTornado WarningSGFPhelps35 min
Apr 13, 8:49 PM CDTTornado WarningSGFHowell, Ozark26 min
Apr 13, 9:30 PM CDTSevere Thunderstorm WarningSGFHowell, Oregon, Shannon60 min
Apr 13, 9:38 PM CDTTornado WarningSGFHowell, Oregon, Shannon37 min
Apr 13, 10:32 PM CDTSevere Thunderstorm WarningSGFOregon21 min
Apr 14, 3:04 AM CDTFreeze WarningSGFBarry, Barton, Cedar, Christian, Dade, Dallas and 16 more30 hr
Apr 14, 6:37 AM CDTAreal Flood AdvisorySGFDouglas, Texas, Webster, Wright6 hr
Apr 14, 12:26 PM CDTAreal Flood AdvisorySGFDouglas, Texas, Wright10 hr

Nearby

Severe Thunderstorm Warnings in Missouri, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.